[Skip to Content]
[Skip to Content Landing]
Article
October 1965

Digitalis ToxicityTreatment With Diphenylhydantoin

Arch Intern Med. 1965;116(4):573-580. doi:10.1001/archinte.1965.03870040087018
Abstract

Digitalis toxicity must be considered a serious cardiac emergency when it causes ectopic arrhythmias, conduction defects, and suppression of sinus pacemaking function. It has been estimated that 6% to 20% of patients receiving the glycosides develop digitalis toxicity1,2 because of the narrow range that exists between the therapeutic and toxic dose. The therapeutic dose is approximately 60% of the toxic dose.3

There are a number of factors which precipitate digitalis toxicity: (1) overdose, (2) individual idiosyncracy, (3) electrolyte imbalance following potassium loss due to diarrhea or gastric intubation, etc, and (4) calcium administration to the digitalized patient causing a sudden potassium exodus from cardiac muscle.4,5 At present, a common precipitating cause of digitalis toxicity is hypokalemia resulting from the use of saluretic drugs in conjunction with digitalis.3,6-9

There is no specific arrhythmia due to digitalis toxicity. When the glycosides are used in excess, or if there is an associated loss

First Page Preview View Large
First page PDF preview
First page PDF preview
×